North Dakota, 2016Flash Flood and Damaging Winds in North Dakota, July 11, 2016
July 11, 2016 · NWS FGF · 4 events in 3 counties and zones
By the early evening of July 11th, surface low pressure was located over northeast South Dakota, with a warm front extending out to the east into Minnesota. Slow moving thunderstorms formed north of the warm front and dropped large amounts of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $10,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
By the early evening of July 11th, surface low pressure was located over northeast South Dakota, with a warm front extending out to the east into Minnesota. Slow moving thunderstorms formed north of the warm front and dropped large amounts of rain. Other thunderstorms formed later, along a line from Jamestown to Devils Lake to Rock Lake. One storm along this line produced strong winds from Langdon to Walhalla, in northeast North Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 2:50 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 11, 2:50 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
350 PM CDT MON JUL 11 2016
.SHORT TERM...(This evening through Tuesday)
Issued at 350 PM CDT Mon Jul 11 2016
Focus this afternoon is on heavy rain and severe thunderstorm
potential. Approaching upper level low is currently centered near
the ND/SK/MT triple point. A low exists over SE SK and eastern SD
with occluded frontal boundary extending N-S across central ND
and warm front extending east of SD low into southern MN. Elevated
warm air advection north of the warm front over central MN is a focus
for thunderstorm activity currently. This stationary feature may
result in localized flooding through through rest of the afternoon
and into the early evening hours...with 1000 to 2000 j/kg of cape
to work with and marginal deep shear.
Further west...elevated TS continue in the Valley City/Cooperstown
area and may drift north a bit this evening. A third area of
thunderstorm activity will likley strengthen in the Langdon to
New Rockford area over the next couple of hours. Believe this
activity may drift east through ND and cross the Red River
tonight into MN. Marginal SPC risk for this activity as effective
shear is 30-40 kts with 500 to just over 1000 k/kg of cape.
Tomorrow...showers are possible in the north behind the front...with
perhaps some thunder. Breezy conditions are expected behind the
front across the area...with highs in the 70s to low 80s.
.LONG TERM...(Tuesday night through Monday)
Issued at 350 PM CDT Mon Jul 11 2016
For Tuesday night and Wednesday...models continue to indicate
propagation of 500mb low along the international border. Sfc feature
reflected under upper low is expected to produce breezy and slightly
drier conditions...along with cooler temperatures and scattered
showers.
By Thursday...models in general agreement transitioning upper level
flow to more of a northwesterly regime...becoming a bit more zonal
by the end of the period. Mostly dry weather expected through
Sunday...but a few disturbances moving across the ridge will provide
chances for some showers...mainly across the northern portion of the
forecast area. Otherwise...temperatures are expected to remain near
seasonal norms.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 721 AM CDT Mon Jul 11 2016
Expect showers and any embedded MVFR conditions to become dry and
vfr by late morning. Thunderstorms the main hazard this afternoon
and evening. Winds are sporadic and nearly impossible to forecast
this morning...but should become more consistent by late morning.
&&
.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&
SHORT TERM...Knutsvig
LONG TERM...Hopkins
AVIATION...TG
Hazardous weather outlook, Jul 11, 3:40 AM CST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
440 AM CDT MON JUL 11 2016
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
440 AM CDT MON JUL 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS THE
REGION...MOSTLY ALONG AND EAST OF THE RED RIVER VALLEY. MORNING
STORMS ARE EXPECTED TO DISSIPATE AFTER SUNRISE. AFTER A BREAK IN
ACTIVITY...ANTICIPATE THUNDERSTORMS TO DEVELOP DURING THE MID
AFTERNOON HOURS AND CONTINUE INTO THE EVENING HOURS. THE GREATEST
THREAT IS ALONG AND EAST OF THE RED RIVER VALLEY. THE RISK FOR
TORNADOES WILL BE MORE ELEVATED THAN THE PAST COUPLE OF
DAYS...WITH LARGE HAIL...DAMAGING WINDS...AND EXCESSIVE RAINFALL
ALSO A RISK.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WINDS ARE EXPECTED ON TUESDAY...POSSIBLY 25 TO 40 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.
TG
In the hours before
Special weather statement, Jul 11, 12:06 PM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
106 PM CDT MON JUL 11 2016
MNZ031-032-111845-
WADENA MN-EAST OTTER TAIL MN-
106 PM CDT MON JUL 11 2016
...SPECIAL WEATHER STATEMENT...
AT 104 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER VINING...OR 26 MILES EAST OF FERGUS FALLS...MOVING NORTHEAST AT
35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HENNING AND ALMORA AROUND 110 PM CDT.
DEER CREEK AND WRIGHTSTOWN AROUND 120 PM CDT.
BLUFFTON AROUND 125 PM CDT.
WADENA AROUND 130 PM CDT.
VERNDALE AND ALDRICH AROUND 135 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4638 9478 4637 9482 4637 9515 4625 9515
4611 9556 4627 9569 4673 9479
TIME...MOT...LOC 1804Z 239DEG 49KT 4624 9552
HOPKINSSpecial weather statement, Jul 11, 1:54 PM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
254 PM CDT MON JUL 11 2016
MNZ031-032-112100-
WADENA MN-EAST OTTER TAIL MN-
254 PM CDT MON JUL 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL AND
WADENA COUNTIES UNTIL 400 PM CDT...
AT 253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CLITHERALL...OR 20 MILES EAST OF FERGUS FALLS...MOVING
NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
VINING AROUND 255 PM CDT.
HENNING AND OTTERTAIL AROUND 305 PM CDT.
DEER CREEK AND NEW YORK MILLS AROUND 320 PM CDT.
BLUFFTON AND WADENA AROUND 330 PM CDT.
SEBEKA AND BLUE GRASS AROUND 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4637 9515 4629 9516 4615 9574 4629 9577
4636 9577 4677 9479 4637 9478
TIME...MOT...LOC 1953Z 241DEG 33KT 4631 9564
HOPKINSLocal storm report, Jul 11, 3:16 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
416 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 E WADENA 46.44N 95.11W
07/11/2016 E0.75 INCH WADENA MN PUBLIC
VIA FACEBOOK
&&
HOPKINSLocal storm report, Jul 11, 4:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
522 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM FLASH FLOOD 4 NNE PELICAN RAPIDS 46.62N 96.05W
07/11/2016 OTTER TAIL MN PUBLIC
DITCHES AND FIELDS FLOODING ALONG HWY 59 BETWEEN PELICAN
RAPIDS AND DUNVILLA. REPORT POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jul 11, 5:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
614 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FLASH FLOOD DETROIT LAKES 46.81N 95.84W
07/11/2016 BECKER MN PUBLIC
FLOODING REPORTED IN WASHINGTON PARK AND STREET FLOODING
ON LANGFORD STREET. REPORT AND PICTURES POSTED VIA SOCIAL
MEDIA.
&&
GGUSTFlash Flood, Richland
- When
- July 11, 6:00 PM CST to 10:00 PM CST
- Where
- Richland County, 4 mi S of Christine to 6 mi SSW of Christine
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 46.522, -96.800
Fields and farm access roads were flooded across portions of south Eagle Township.
Thunderstorm Wind, Cavalier
- When
- July 11, 7:55 PM CST
- Where
- Cavalier County, 0.46 mi W of Langdon Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.750, -98.390
The wind gust was measured by the AWOS at the Langdon airport.
Thunderstorm Wind, Cavalier
- When
- July 11, 8:05 PM CST
- Where
- Cavalier County, 1.45 mi SSE of Mt Carmel
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 48.910, -98.370
Trees were blown down and campers were damaged at the Mount Carmel Recreation Area.
Thunderstorm Wind, Pembina
- When
- July 11, 8:15 PM CST
- Where
- Pembina County, 2.26 mi NNW of Walhalla Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.960, -97.920
Several three to four inch diameter tree branches were blown down, and some pea sized hail fell.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, July 11 to 14, 20163 deaths · 2 injured · $9,000 · EF1 · 19 events
- Tornadoes and Flash Flooding in Minnesota, July 11, 20161 injured · $50,000 · EF2 · 30 events
- Tornadoes and Flash Flood in Michigan, July 11 to 12, 2016$6.2 million · EF1 · 5 events
- Hail and Damaging Winds in Mississippi, July 11 to 13, 2016$158,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Georgia, July 11, 2016$128,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Iowa, July 11, 2016$79,000 · 1.25 in hail · 8 events
- Flash Flooding and Hail in Minnesota, July 11, 2016$75,000 · 1.25 in hail · 8 events
- Tornado and Lightning Strike in Florida, July 11, 2016$100,000 · EF0 · 2 events
- Damaging Winds in Iowa, July 11 to 12, 2016$65,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, July 11, 2016$45,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Minnesota, July 11 to 12, 20161 in hail · 27 events
- Damaging Winds in South Carolina, July 11, 2016$20,000 · 56 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637572, 637573, 637574, 637575.